Erectile Dysfunction Home > Viagra and Blindness

There are a few extremely rare side effects that can occur during treatment with Viagra, and blindness is one of them. However, serious vision problems, such as temporary or permanent blindness, are not necessarily related to Viagra. Given how rare a side effect blindness is, it is not possible to say whether it is caused by Viagra, other medical conditions, a combination of these factors, or something completely unrelated.

Does Viagra Cause Blindness?

Several side effects are possible with Viagra® (sildenafil citrate). Some of these side effects can affect vision. For example, up to 3 percent of people taking Viagra have:
 
  • Problems with telling the difference between blue and green
  • Increased sensitivity to light
  • Blurred vision.
     
There have also been reports of other rare problems with vision in people taking Viagra. Temporary or permanent blindness has been one of these rare complaints. However, given how infrequently blindness occurs, it is not possible to say whether it is from the medicine, other medical conditions, genetics, a combination of these factors, or something completely unrelated.
 

Does Viagra Cause NAION?

In people taking PDE5 inhibitors such as Viagra, there have been rare cases of a condition called nonarteritic anterior ischemic optic neuropathy (NAION). This condition can lead to sudden loss of vision in one or both eyes. In most cases, people who developed NAION while taking Viagra had risk factors that increased the chances of developing it. These risk factors can include:
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2017 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.